Pennsylvania, 2022

Damaging Wind in Pennsylvania, August 20, 2022

August 20, 2022 · NWS CLE · 1 event in 1 county or zone

A surface low drifted east-southeastward from far-east-central Iowa into northwestern Illinois during the evening of the 20th through wee hours of the 21st. This allowed the accompanying warm front to drift northeastward across the Middle Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low drifted east-southeastward from far-east-central Iowa into northwestern Illinois during the evening of the 20th through wee hours of the 21st. This allowed the accompanying warm front to drift northeastward across the Middle Ohio Valley. Well-ahead of the surface warm front, isolated multicell showers and thunderstorms impacted northwest PA during the late evening of the 20th in an environment that exhibited weak to moderate MUCAPE, moderate DCAPE, and moderate effective bulk shear. One of these thunderstorms generated damaging wind gusts in Edinboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 6:25 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 6:25 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
725 PM EDT Sat Aug 20 2022

.SYNOPSIS...
A slow moving low pressure system will bring an unsettled pattern
across the Upper Ohio River Valley region the weekend. This low
pressure system will linger over the area through Monday before it
move eastward and away from our region Monday night. High pressure
will start to build in on Tuesday through mid week with a drier
weather pattern.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
650 PM Update...
Increased the POPs as the convection has evolved over the
afternoon/early evening, which has resulted in higher values for
the eastern CWA heading into the tonight period. Severe threat
may be waning, but heavy rain in merging cells possible in the
southern CWA over the next couple of hours.

Previous Discussion...
Showers and thunderstorms will continue to fill in across north
central and northeast Ohio this evening where moderate
instability has developed ahead of an eastward advancing upper
level trough. 1000-2000 J/kg has been fueled by dewpoints
increasing to the mid and upper 60's and highs in the mid 80s
ahead of the convection. Storm motion thus far has been to the
north northeast while considerable cirrus has spread ahead of
this activity and may limit further destabilization. Effective
shear has been on the order of 20- 30 knots with shortwave
energy lifting northeast through the Ohio Valley. Isolated
severe convection remains possible with damaging winds the main
threat with collapsing storms but heavy rain is also a concern
given relatively slow storm motion that has exhibited a training
component.

Scattered activity may continue behind this first round but with a
weakening component and decreasing coverage for the overnight as
drier air aloft wraps in. The next spoke of energy and moisture
moves back into western Ohio towards sunrise. Most of the area will
see showers with thunderstorms expanding Sunday afternoon. Better
upper level support can be expected as the low moves east across
Michigan and reaches western Ohio. Instability will not be as strong
however given the coverage of clouds and showers. Most of the area
can expect an additional half to three quarters of an inch of rain
with pockets of heavy rain given the continued potential for
training storm motion. Highs on Sunday will peak in the upper 70s to
near 80 degrees.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The beginning of the short term period will be influenced by
the slow moving low pressure system. This system will slowly
exit the CWA from west to east during the day on Monday. This
should allow for lingering shower and storm chances through
Monday evening with the highest coverage during Monday afternoon
due to increased daytime heating along and east of I-77. Heavy
rainfall and localized flooding may be a concern on Monday,
especially for those who will see rain over the weekend.
Favorable conditions for locally heavy rain and flooding include
higher PWATs, higher low-level RH values, a warm cloud layer
around 10kft, and slower storm motions between 10 and 15 knots.

High pressure will begin to intrude from the west by Tuesday, but
lingering low level moisture and daytime heating could allow for
additional shower and isolated/scattered storms to develop Tuesday
afternoon. Shower activity will cut off as we lose daytime heating
Tuesday evening and as dry air engulfs more of the forecast area.

High temperatures on Monday and Tuesday will be in the upper 70s to
lower 80s, with lows dropping into the low to mid 60s both
nights.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Surface high pressure will remain in control through the end of the
week ahead of the next system. The high exits the area Thursday
night as a low pressure system swings a cold front through the Great
Lakes region for the weekend. We'll remain dry Wednesday and
Thursday with precipitation chances increasing by Friday morning
from north to south along the cold front. High temperatures through
the long term will vary between the upper 70s to mid 80s, with
Thursday being the warmest day. Low temperatures in the long term
will be in the low to mid 60s, seasonal for this time of year.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Lots of convective elements in the TAFS with the ongoing
activity across the area. The severe threat has waned somewhat,
but thunder is still very much of a possibility over the next
few hours. Lingering light rain expected in the wake of storms
for a couple/few hours, but in the end, outside of the onset of
TSRA, looking at primarily VFR once the TSRA exits. Some MVFR
stratus will develop just around sunrise Sunday, mix out by 17Z,
with convection chances renewed in the afternoon/evening. Tried
to time this with PROB30 groups, which makes it prone to
fluctuate in upcoming forecasts.

Outlook...Non-VFR possible with scattered rain showers and
thunderstorms Sunday night through Tuesday, with the best
chance Saturday afternoon through Monday.

&&

.MARINE...
Periods of showers and storms will impact the lake through Tuesday,
with the greatest chances occurring tomorrow and Monday. Southerly
winds at 5-10 knots across the lake will continue through Monday
morning before winds take on a more northerly flow behind the
passing low pressure system. Winds remain variable Wednesday morning
through the end of the forecast period, at 10 knots or less. Waves
remain generally less than 2 feet through the forecast period.

There is the potential for waterspouts on Lake Erie on Monday
morning. Low LCL heights coupled a possible lake breeze due to a
weak MSLP gradient could support waterspout formation. However, a
temperature difference between 850mb and the lake surface of around
7-10 degrees Celsius may be an inhibiting factor.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/26
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...26
MARINE...Iverson
Hazardous weather outlook, Aug 20, 2:23 AM EST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Sat Aug 20 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
323 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A couple isolated strong to marginally severe thunderstorms are
possible late this afternoon into evening. There is a very limited
risk for isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will
be possible with storms that train over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to marginally severe thunderstorms will be possible
again Sunday afternoon and evening. The main threat will again be for
isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will be
possible with storms that train over the same area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 4:07 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
507 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S CHESTERVILLE        40.44N 82.69W
08/20/2022  E1.25 INCH       MORROW             OH   TRAINED SPOTTER

            QUARTER INCH HAIL A COUPLE UP TO THE SIZE OF
            A HALF DOLLAR.

&&
Special weather statement, Aug 20, 5:12 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
612 PM EDT Sat Aug 20 2022

OHZ020-031-202245-
Medina OH-Wayne OH-
612 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of Medina and northern
Wayne Counties through 645 PM EDT...

At 611 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellington to Lodi to near Creston.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Medina, Brunswick, North Royalton, Wadsworth, Rittman, Doylestown,
Lodi, Creston, West Salem, Chippewa Lake, Broadview Heights,
Hinckley, Seville, Westfield Center, Spencer, Gloria Glens Park,
Burbank, Congress, Chippewa-On-The-Lake and Valley City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 8213 4112 8218 4113 8217 4114 8207
      4120 8207 4120 8197 4127 8196 4128 8169
      4099 8169 4098 8165 4087 8212
TIME...MOT...LOC 2211Z 250DEG 33KT 4114 8212 4106 8201 4094 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 20, 5:20 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
620 PM EDT Sat Aug 20 2022

OHZ029-030-037-038-047-202300-
Holmes OH-Richland OH-Ashland OH-Morrow OH-Knox OH-
620 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of southeastern
Richland, south central Ashland, southeastern Morrow, northwestern
Holmes and Knox Counties through 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredericktown to 8 miles southeast of
Gambier. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Vernon, Loudonville, Fredericktown, Gambier, Bellville,
Danville, Chesterville, Sparta, Waterford, Butler, Perrysville, Gann,
North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8262 4067 8214 4024 8223 4039 8275
TIME...MOT...LOC 2219Z 227DEG 26KT 4042 8259 4032 8225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 20, 5:57 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
657 PM EDT Sat Aug 20 2022

OHZ031-032-038-202345-
Holmes OH-Stark OH-Wayne OH-
657 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of southwestern Stark,
southern Wayne and Holmes Counties through 745 PM EDT...

At 657 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nashville to Walnut Creek. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wooster, Millersburg, Massillon, Berlin, Walnut Creek, Brewster,
Navarre, Dalton, Shreve, Killbuck, Holmesville, Wilmot, Glenmont,
Mount Eaton, Nashville, Winesburg, Farmerstown, Apple Creek, Beach
City and Bolivar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 8218 4083 8209 4079 8144 4066 8145
      4065 8147 4063 8167 4046 8167
TIME...MOT...LOC 2257Z 238DEG 33KT 4059 8209 4052 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 20, 6:54 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
754 PM EDT Sat Aug 20 2022

OHZ038-210045-
Holmes OH-
754 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Holmes County
through 845 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Killbuck, or 11 miles northwest of Coshocton, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Sugarcreek, Killbuck, Holmesville,
Winesburg, Farmerstown, Baltic, Mount Hope and Charm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 8201 4046 8209 4067 8188 4067 8165
      4064 8165 4063 8167 4062 8166 4044 8167
TIME...MOT...LOC 2354Z 244DEG 15KT 4038 8199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lombardy
Special weather statement, Aug 20, 9:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1042 PM EDT Sat Aug 20 2022

PAZ002-003-210330-
Southern Erie PA-Crawford PA-
1042 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central Erie
and north central Crawford Counties through 1130 PM EDT...

At 1041 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cambridge Springs, or near Meadville, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Meadville, Edinboro, Cambridge Springs, Saegertown, Mill Village,
Blooming Valley, Venango and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4165 8010 4168 8023 4195 8020 4185 7982
TIME...MOT...LOC 0241Z 199DEG 18KT 4174 8013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lombardy

The radar

The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 20, 9:55 PM EST
Where
Erie County, Edinboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.870, -80.130

Numerous trees downed in Edinboro. One of the trees hit a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045591.